Table of Contents

HK J Paediatr (New Series)
Vol 4. No. 1, 1999

HK J Paediatr (New Series) 1999;4:48-49

Case Report

Acute Poisoning with Chinese Medicinal Herb-Flos Daturae (Nanyanghua)

BWM But, WH Chan, YS Yau, GLH Chan


Abstract

Although western medicine is well accepted in Hong Kong, local Chinese who make up most of the population commonly use Chinese medicinal herb. We describe a 7-year-old Chinese girl who presented with delirium and confusion after ingestion of a broth, made with Chinese medicinal herb intended to be "Lingxiaohua". Chemical analysis of the soup showed the presence of atropine and scopalamine which were probably derived from "Naoyanghua", one kind of Chinese medicinal herb which may be mixed up with "Lingxiaohua" because of their similar external appearance.

Keyword : Acute poisoning; Chinese medicinal herb


Abstract in Chinese

Introduction

Acute poisoning is a very common problem in childhood. It is an important cause for attendance at accident and emergency departments and hospital admissions. The usual sources of acute poisoning due to atropine are travel sickness pills, anti-diarrhoea agent and berries (the nightshades). Symptoms of acute poisoning are flushing, hot and dry skin, dilated pupils, tachycardia, hyperpyrexia, urinary retention, ataxia, hallucination, delirium and coma. Management includes removal of the poison and supportive treatment. If the symptoms are very severe, physostigmine may be used.1 In this report; we described a 7-year-old girl who presented with features of atropine intoxication after ingestion of one kind of Chinese medicinal herb-Flos Daturae which is also known as "Naoyanghua".

Case Reports

A 7-year-old girl was admitted via the accident and emergency department because of disorientation about 1 hour after having dinner with her mother at home. Both the girl and the mother were found confused and sent into the hospital by the father. Initial physical examination showed that the child was delirious. The temperature was 35.2°C with a blood pressure of 160/110 mmHg and her pulse was 90/min. She had facial flushing and both pupils were dilated. The urinary bladder was palpable and the bowel sound was sluggish. The chest was clear, heart sounds were normal and no abnormal mass was felt over the abdomen. Investigations showed the girl had a normal blood count and there was no electrolyte disturbance. The clinical diagnosis was acute anticholinergic poisoning. Gastric lavage was performed, activated charcoal was administered and supportive care was provided. Based on the history obtained from the mother after she had regained consciousness one day after admission, it was noted that both she and the child had drunk a bowl of Chinese herbal medicine intended to be made with "Lingxiaohua" ( 凌霄花 ) on that night. She affirmed that there was no intentional drug overdose.

The Drug and Poisons Information Bureau belonging to the Department of Clinical Pharmacology of the Chinese University of Hong Kong was consulted. It was pointed out that "Lingxiaohua" did not have any significant side effects. However, another herb "Naoyanghua" ( 鬧羊花 ) which might be mixed up with "Lingxiaohua" had an atropine component and overdose of it would cause acute poisoning. In view of the possibility of poisoning with "Naoyanghua", a sample of the Chinese herbal medicine was sent to the Chinese Medicinal Material Research Centre of the Chinese University of Hong Kong and it was later confirmed that the sample of Chinese herbal medicine contained "Naoyanghua" instead of "Lingxiaohua".

The child regained full consciousness 12 hours after admission and blurred vision initially present subsided a day later. There were no neurological sequelae noted on follow-up.

Discussion

The herb Flos Daturae also known as "Naoyanghua" is an annual erect herb which usually grows along villages, roadsides and beaches. The parts most commonly used as herbal medicine are the flowers, although fruits and leaves are also used. It has anaesthetic, analgesic and antitussive properties and thus it is used for treating bronchial asthma, chronic bronchitis, epigastric pain, rheumatic pain and pain from trauma.2 Its main chemical components are scopolamine, hyoscyamine and atropine.3 These drugs are competitive antagonists of the actions of acetylcholine and other muscarinic agonists. Atropine and scopolamine differ quantitatively in antimuscarinic actions, particularly in their ability to affect the central nervous system. Atropine has almost no detectable effect on the central nervous system in doses that are used clinically. In contrast, scopolamine has prominent central effects at low therapeutic doses. Infants and young children are especially susceptible to the toxic effects of atropine like drugs.1 Acute anticholinergic poisoning with "Naoyanghua" has been reported most commonly after oral ingestion, but it can also occur after inhalation3 and even after topical application.4 In this case report, both the child and the mother suffered from acute poisoning with "Naoyanghua" which was unintentionally taken orally because of its similar appearance with another Chinese medicinal herb - "Lingxiaohua".

The local health care system in Hong Kong operates on a market model with services offering western medicine, classical Chinese medicine and a variety of other traditional folk remedies such as herbal shops and acupuncture clinics.5 Although western medicine is well accepted and generally preferred over traditional Chinese medicine in the treatment of most ailments, traditional concepts and practices of classical Chinese medicine are also very popular among the local Chinese people. For example, dietary modification in accordance with traditional Chinese practices is a common and usual practice when people feel sick.6 To most people, the two forms of medical care are considered as complementary rather than contradictory. Due to their impact on patients' health and illness behaviour, health care professionals should not ignore these traditional medicine beliefs and practices.

Chinese medicinal herbs have been used for a long time and usually they do not cause severe untoward reactions. However in recent years, owing to the modification of drug preparation, chemical extraction, wide utilisation of herbs everywhere, appearance of new type of drugs and new methods of usage end, their adverse reactions are reported more frequently.7 Acute poisoning with Chinese medicinal herb should always be considered if a previously healthy child develops unexplained symptoms, particularly involving neurological, respiratory, cardiac systems or if biochemical derangement is present.

Acknowledgement

The author would like to thank the Chinese Medicinal Material Research Centre for performing chemical analysis and identifying atropine and scopolamine in the soap. They also pointed .out that the sample of Chinese herbal medicine contained component of "Naoyanghua" instead of "Lingxiaohua".


References

1. Brown JH, Taylor P. Muscarinic receptor agonists and antagonists. In: Gilman AG, Goodman LS, Rall TW, Murad F, editors. The Pharmacological Basic of Therapeutics: The McGraw-Hill Company, Inc., 1996:141-60.

2. Cheung SC. Chinese Medicinal Herbs of Hong Kong. Hong Kong Commercial Press, Hong Kong, 1987;3:142-3.

3. 徐玉之,隋海濱,王桐生,急性洋金花中毒645例報告,中華預防醫學雜誌1982年第16卷第2期,頁91-2。

4. 李啟焜,鄭毅生,外敷曼陀羅汁引起急性中毒一例報告,中華內科雜誌1957年第10期,頁842-3。

5. Koo LCK. Nourishment of Life: Health in Chinese Society. Hong Kong Commercial Press, Hong Kong, 1987.

6. Ho SC, Donnan SPB. Dietary practices and illness behaviour among a Hong Kong community. J HK Soc Comm Med 1985;15:5.

7. Yun MW. Toxicity and side effects of some chinese medicinal herbs. In: Chang HM, Yeung HW, Tso WW, Koo A, editors. Advances in Chinese Medicinal Materials Research: World Scientific Publ. Co., Singapore, 1985:109-24.

 
 

This web site is sponsored by Johnson & Johnson (HK) Ltd.
©2022 Hong Kong Journal of Paediatrics. All rights reserved. Developed and maintained by Medcom Ltd.